Arizona, 2006

Flash Flooding in Arizona, July 30, 2006

July 30, 2006 · NWS FGZ · 2 events in 2 counties and zones

Widespread flash flooding was reported from Ganado southwest to the Dilkon area. Other areas affected were Cornfields, Cottonwood, Steamboat Canyon, Sunrise Springs, and Greasewood.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGZ wrote it up.

Widespread flash flooding was reported from Ganado southwest to the Dilkon area. Other areas affected were Cornfields, Cottonwood, Steamboat Canyon, Sunrise Springs, and Greasewood. Numerous unpaved roads and several bridges were washed out. Several earthen dams were either overtopped or washed out. People were moved to temporary shelters.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Jul 30, 9:30 AM MST, 4 hours 30 minutes earlier.

Area forecast discussion, Jul 30, 9:30 AM MST, 4 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
930 AM MST SUN JUL 30 2006

.SYNOPSIS...A MOIST AND UNSTABLE AIRMASS WILL LEAD TO ANOTHER DAY OF
THUNDERSTORMS WITH HEAVY RAINS OVER NORTHERN ARIZONA. MOISTURE IS
EXPECTED TO REMAIN OVER ARIZONA INTO NEXT WEEK WITH A CHANCE OF
SHOWERS AND THUNDERSTORMS EACH DAY.
&&

.DISCUSSION...SATELLITE IMAGERY CONTINUES TO SHOW A PERSISTANT MID-
AND UPPER-LEVEL TROUGH OVER CENTRAL NM WITH DEBRIS CLOUDS FROM
OVERNIGHT THUNDERSTORM ACTIVITY OVER MUCH OF THE AREA...ESPECIALLY
SOUTH OF FLAGSTAFF. GENERAL PATTERN HAS NOT CHANGED MUCH SINCE
YESTERDAY WITH PWAT VALUES STILL WELL ABOVE CLIMATOLOGY AND
INSTABILITY IN PLACE ALONG WITH LIGHT STEERING FLOW FOR SLOW STORM
MOTION. WITH HEAVY RAINFALL OF OVER 1 INCH IN MANY LOCATIONS
YESTERDAY AND LAST NIGHT...FLASH FLOOD POTENTIAL WILL BE HIGHTENED
TODAY. CLOUD DEBRIS WILL LEAD TO A LATER START TO THUNDERSTORMS IN
SOME LOCATIONS...BUT BY AFTERNOON...EXPECT MUCH OF THE OVERNIGHT
CLOUDS TO HAVE DISSIPATED. WILL BE ISSUING A FLASH FLOOD WATCH FROM
11 AM THROUGH MIDNIGHT MONDAY GENERALLY SOUTH OF A LINE FROM THE
GRAND CANYON TO CAMERON TO SANDERS.

FOR MONDAY AND MUCH OF NEXT WEEK MODELS SHOWING A TROUGH AND
WESTERLY FLOW MOVING OVER THE WESTERN UNITED STATES. ON
MONDAY...PLENTY OF MOISTURE WILL REMAIN OVER ARIZONA AND WITH AN
APPROACHING TROUGH VERTICAL SHEAR WILL STRENGTHEN. THIS IS EXPECTED
TO RESULT IN AN INCREASED THREAT OF SEVERE THUNDERSTORMS. FOR
TUESDAY AND THE REMAINDER OF NEXT WEEK...MODELS SHOWING DRYING
WESTERLY FLOW ACROSS ARIZONA. THE MODELS DONT COMPLETELY END THE
THREAT OF THUNDERSTORMS BUT SIGNIFICANTLY REDUCE THUNDERSTORM
COVERAGE. THE MODELS TEND TO DRY THE BOUNDARY LAYER A LITTLE TOO
RAPIDLY...SO GRIDS CURRENTLY SHOW MORE COVERAGE THAN MODELS SUGGEST.
WILL INVESTIGATE THIS FURTHER ONCE THE ENTIRE MODEL PACKAGE IS IN
FOR THE AFTERNOON PACKAGE.

STAUDENMAIER

&&

.AVIATION...FOR THE 18Z PACKAGE...AREAS OF CEILINGS AOB 2500 FT AGL
WILL CONTINUE THROUGH 20Z OVER THE HIGHER TERRAIN FROM
KGCN-KFLG-KSOW SOUTHWARD INTO YAVAPAI AND GILA COUNTIES. SHOWERS AND
THUNDERSTORMS WILL ALSO INCREASE IN COVERAGE AND INTENSITY AFTER
19Z. SOME OF THE STORMS TODAY WILL CONTAIN HEAVY RAIN WITH
VISIBILITY LOCALLY REDUCED TO UNDER 1SM AND CEILINGS AOB 2000 FT
AGL. THUNDERSTORMS WILL GRADUALLY DECREASE IN COVERAGE AFTER 04Z.
AVIATION DISCUSSION NOT UPDATED FOR AMENDMENTS.

JJ
&&

.FGZ WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH FROM 11 AM
UNTIL MIDNIGHT MST MONDAY FOR ZONES AZZ007-008-012>018-037-038. &&
Hazardous weather outlook, Jul 30, 10:10 AM MST, 3 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1010 AM MST SUN JUL 30 2006

AZZ004>018-037>040-310700-
WESTERN MOGOLLON RIM-GRAND CANYON COUNTRY-YAVAPAI COUNTY MOUNTAINS-
YAVAPAI COUNTY VALLEYS AND BASINS-OAK CREEK AND SYCAMORE CANYONS-
MARBLE AND GLEN CANYONS-KAIBAB PLATEAU-COCONINO PLATEAU-
NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD-
NORTHEAST PLATEAU AND MESAS SOUTH OF HWY 264-
CHINLE VALLEY-CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
BLACK MESA AREA-LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
EASTERN MOGOLLON RIM-WHITE MOUNTAINS-NORTHERN GILA COUNTY-
1010 AM MST SUN JUL 30 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...NORTHERN
GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA.

.DAY ONE...TODAY

A MOIST...UNSTABLE AIRMASS WILL BRING ANOTHER DAY OF THUNDERSTORM
ACTIVITY TO NORTHERN ARIZONA. MID LEVEL CLOUDINESS OVER MANY AREAS
WILL DELAY THE ONSET OF CONVECTION TO 1100 AM OR EVEN NOON. STORM
MOTION WILL GENERALLY BE FROM THE NORTH TO SOUTH. EXPECT THE
GREATEST ACTIVITY FROM THE COCONINO PLATEAU...ALONG THE MOGOLLON
RIM...TO THE WHITE MOUNTAIN...AND SOUTH OF THESE AREAS. THE
GREATEST THREAT POSED BY TODAYS STORMS IS THE RISK OF FLASH
FLOODING DUE TO RELATIVELY SLOW STORM MOVEMENT AND HIGH VALUES OF
MOISTURE IN THE ATMOSPHERE. A FLASH FLOOD WATCH HAS BEEN ISSUED FROM
11 AM MST THROUGH MIDNIGHT TONIGHT ROUGHLY SOUTH OF A LINE FROM THE
GRAND CANYON TO SANDERS. PLEASE SEE PRODUCT PHXFFAFGZ FOR THE
ASSOCIATED FLASH FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

EXPECT CONTINUED AFTERNOON THUNDERSTORM ACTIVITY THROUGH MONDAY WITH
SOME CHANCE OF DRIER CONDITIONS THEREAFTER.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

STAUDENMAIER

In the hours before

Local storm report, Jul 30, 11:17 AM MST, 2 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1117 AM MST SUN JUL 30 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 AM     HEAVY RAIN       COTTONWOOD              34.73N 112.02W
07/30/2006  M1.50 INCH       YAVAPAI            AZ   TRAINED SPOTTER

0500 AM     HEAVY RAIN       COTTONWOOD              34.73N 112.02W
07/30/2006  M2.30 INCH       YAVAPAI            AZ   TRAINED SPOTTER

0500 AM     HEAVY RAIN       CORNVILLE               34.72N 111.91W
07/30/2006  M2.28 INCH       YAVAPAI            AZ   TRAINED SPOTTER

0500 AM     HEAVY RAIN       CORNVILLE               34.72N 111.91W
07/30/2006  M2.75 INCH       YAVAPAI            AZ   TRAINED SPOTTER

0500 AM     HEAVY RAIN       MUNDS PARK              34.94N 111.64W
07/30/2006  M1.65 INCH       COCONINO           AZ   TRAINED SPOTTER

0500 AM     HEAVY RAIN       PARKS                   35.26N 111.95W
07/30/2006  E2.00 INCH       COCONINO           AZ   TRAINED SPOTTER

0500 AM     HEAVY RAIN       PARKS                   35.26N 111.95W
07/30/2006  M3.75 INCH       COCONINO           AZ   TRAINED SPOTTER

&&

BOHLIN

The radar

The Flagstaff radar (KFSX), 181 km away, was scanning. The volume nearest the first event began at 20:59 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Apache

When
July 30, 2:00 PM MST to 6:30 PM MST
Where
Apache County, Ganado
Reported by
LAW ENFORCEMENT
Coordinates
35.396, -109.489 (the zone’s center; the record gives no point)

Flash Flood, Navajo

When
July 30, 5:30 PM MST to 8:30 PM MST
Where
Navajo County, Dilkon
Reported by
LAW ENFORCEMENT
Coordinates
35.400, -110.321 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2006Every state in 2006This day in weather historyWarnings in Arizona, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5527327, 5527326.